Heparin-induced thrombocytopenia in the critical care setting: Diagnosis and management^
- Additional Document Info
- View All
BACKGROUND: Thrombocytopenia is a common occurrence in critical illness, reported in up to 41% of patients. Systematic evaluation of thrombocytopenia in critical care is essential to accurate identification and management of the cause. Although sepsis and hemodilution are more common etiologies of thrombocytopenia in critical illness, heparin-induced thrombocytopenia (HIT) is one potential etiology that warrants consideration. OBJECTIVE: This review will summarize the pathogenesis and clinical consequences of HIT, describe the diagnostic process, and review currently available treatment options. DATA SOURCE: MEDLINE/PubMed search of all relevant primary and review articles. DATA SYNTHESIS AND CONCLUSIONS: HIT is a clinicopathologic syndrome characterized by thrombocytopenia (>/=50% from baseline) that typically occurs between days 5 and 14 after initiation of heparin. This temporal profile suggests a possible diagnosis of HIT, which can be supported (or refuted) with a strong positive (or negative) laboratory test for HIT antibodies. When considering the diagnosis of HIT, critical care professionals should monitor platelet counts in patients who are at risk for HIT and carefully evaluate for, a) temporal features of the thrombocytopenia in relation to heparin exposure; b) severity of thrombocytopenia; c) clinical evidence for thrombosis; and d) alternative etiologies of thrombocytopenia. Due to its prothrombotic nature, early recognition of HIT and prompt substitution of heparin with a direct thrombin inhibitor (e.g., argatroban or lepirudin) or the heparinoid danaparoid (where available) reduces the risk of thromboembolic events, some of which may be life-threatening.
has subject area